New Jersey, 2008Flash Flood in New Jersey, August 6, 2008
August 6, 2008 · NWS OKX · 1 event in 1 county or zone
A cold front moved across the area producing thunderstorms with torrential downpours which caused isolated flash flooding in Bergen County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved across the area producing thunderstorms with torrential downpours which caused isolated flash flooding in Bergen County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 6, 5:26 AM EST, 34 minutes earlier.
Area forecast discussion, Aug 6, 5:26 AM EST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
626 AM EDT WED AUG 6 2008
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS THE TRI-STATE AREA
TODAY...WHICH WILL RESULT IN SHOWERS AND THUNDERSTORMS. WEAK HIGH
PRESSURE WILL BUILD IN FROM THE WEST TONIGHT...THEN SLIDE OFFSHORE
ON THURSDAY. AN UPPER LEVEL LOW WILL KEEP CONDITIONS UNSETTLED
THROUGH THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATED ALL THE GRIDS EARLY THIS MORNING TO SPEED UP THE TIMING OF
PRECIPITATION MOVING THROUGH THE CWA. A LINE OF SHOWERS AND
THUNDERSTORMS MOVING ACROSS PARTS OF THE WESTERN CWA WILL CONTINUE
TO PUSH EASTWARD AND SHOULD BE CLEAR OF THE AREA AROUND 17Z OR SO.
ALL THIS IN ASSOCIATION WITH AN AREA OF LOW PRESSURE SYSTEM MOVING
OUT OF CANADA AND ACROSS THE REGION. THE SHOWERS WILL PUSH ACROSS
THE AREA THIS MORNING...BRINGING A PERIOD OF MODERATE TO LOCALLY
HEAVY RAINFALL. WHILE THIS LINE HAS HELD TOGETHER MUCH OF THE
NIGHT...IT HAS WEAKENED A BIT. REGARDLESS...WE ARE LOOKING AT
ANYWHERE FROM A QUARTER TO A HALF INCH OF RAINFALL WITH THIS
LINE. SOME OF THE RAIN MAY BE LOCALLY HEAVY.
ONCE THESE SHOWERS PUSH OFF TO THE EAST...DRIER WEATHER IS
EXPECTED..WITH ONLY A FEW ISOLATED AFTERNOON SHOWERS EXPECTED.
FOLLOWED A GUIDANCE BLEND FOR TEMPERATURES.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
WEAK HIGH PRESSURE BUILDS IN BEHIND THE AREA OF LOW PRESSURE
TONIGHT...BRINGING DRIER WEATHER FOR WEDNESDAY NIGHT AND THURSDAY
MORNING. AN UPPER LEVEL LOW WILL BUILD INTO THE AREA WHICH WILL
PROVIDE A CHANCE OF SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON. A
GREATER CHANCE OF SHOWERS AND STORMS WILL COME FRIDAY AFTERNOON. IT
APPEARS AT THIS TIME THAT THURSDAY NIGHT AND FRIDAY MORNING COULD BE
DRY AS WE ARE IN BETWEEN PULSES OF ENERGY ROTATING AROUND THE UPPER
LOW.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ANOMALOUS UPPER AIR PATTERN TO CONTINUE WITH NEGATIVE HEIGHT
ANOMALIES THROUGH THE UPCOMING WEEKEND AND INTO EARLY NEXT WEEK.
THIS SHOULD MEAN TEMPERATURES SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.
GLOBAL MODELS ARE HAVING A DIFFICULT TIME WITH THE HANDLING OF THE
EASTERN NORTH AMERICAN TROF. IN PARTICULAR...THE 00Z ECMWF KICKS
OUT THE INITIAL SHORT WAVE TROF OVER THE NORTHEAST ON DAY
3(FRI)...THEN DROPS A RATHER ROBUST UPPER LOW SE ACROSS JAMES BAY
AND INTO EASTERN CANADA SAT THROUGH TUE. THIS ALLOWS FOR HEIGHT
RISES ACROSS THE NE. TO THE CONTRARY...THE 12Z CANADIAN AND GFS
KEEP THE INITIAL UPPER LOW/TROF OVER THE GREAT LAKES/NORTHEAST
STATES AS THE PRIMARY FEATURE AND DO NOT LIFT IT OUT UNTIL EARLY
NEXT WEEK. THIS RESULTS IN SIGNIFICANT DIFFERENCES WITH THE SURFACE
FEATURES AND CREATES A LOW CONFIDENCE FORECAST. HOWEVER...THE
ANOMALOUS PATTERN OF LATE WOULD SEEM TO BETTER SUPPORT THE
TROUGHING AS SUPPORTED BY THE 12Z GFS...CANADIAN GLOBAL...AND
UKMET. THE 12Z GFS HAS TRENDED WEAKER WITH THE UPPER TROUGH OVER THE
NE....SO PERHAPS A SOLUTION SOMEWHERE IN BETWEEN THE 12Z GFS AND 00Z
ECMWF IS THE BEST WAY TO HANDLE THE CURRENT EXTENDED FORECAST.
GENERALLY...LOOKING FOR CONDITIONS TO DRY OUT FOLLOWING A COLD
FRONTAL PASSAGE FRI NIGHT INTO SAT MORNING. THE SLOW EASTWARD
MOVEMENT OF THE UPPER TROUGH ACROSS THE NE AND WEAK TROUGHING AT
THE SFC THIS WEEKEND WILL MEAN A LOW PROBABILITY OF CONVECTION.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
LIGHT TO OCCASIONALLY MODERATE SHOWERS RESULTING IN MVFR CONDS
ACROSS LI AND SOUTHERN CT. NYC TERMINALS HAVE RETURNED TO VFR.
WITH A MORE SOLID AREA OF PRECIP APPROACHING...WILL UPDATE NYC TAF
SITES TO START PRECIP SOONER THAN IN CURRENT FCST. EXPECT A 2-3
HOUR PERIOD OF IFR WITH VFR RETURNING 11-12Z. IFR CONDS GRADUALLY MOVE
EAST INTO THE AFTERNOON. ISOLD/SCT SHRA POSSIBLE THIS AFTERNOON
WITH LOCAL IFR MAINLY DUE TO LOW CIGS.
OUTLOOK
FOR 06Z THURSDAY THROUGH SUNDAY...HI PRES WILL ADVECT E RESULTING
IN A DRY NW FLOW THROUGH EARLY THU. AS AN UPPER LEVEL LOW PRES SYS
DEEPENS AND SPINS SE ACROSS THE EASTERN GREAT LAKES...SCT SHOWERS
AND TSTMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
DAILY...THU...FRI. HIGH PRESSURE RETURNS FOR VFR CONDITIONS
SATURDAY AND SUNDAY.
&&
.MARINE...
WINDS/SEAS REMAIN BELOW SCA THROUGH THE PERIOD. EMBEDDED
THUNDERSTORMS IN AN AREA OF PRECIP THIS MORNING MAY PRODUCE
LOCALLY HIGHER SEAS THROUGH ABOUT 18Z. NO OTHER IMPACTS TO MARINE
INTERESTS EXPECTED.
&&
.HYDROLOGY...
GENERALLY EXPECT FROM A QUARTER TO THREE QUARTERS OF AN INCH OF
RAINFALL THROUGH WEDNESDAY WITH ISOLATED LOCALLY HIGHER AMOUNTS. DO
NOT EXPECT ANY FLOODING AT THIS TIME.
WITH CONVECTION EXPECTED TO BE SCATTERED AND DIURNAL IN NATURE
WITH THIS WEEKENDS LOW...DO NOT ANTICIPATE ANY HYDROLOGIC ISSUES AT
THIS TIME.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.
&&
SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...DW
AVIATION...BS
MARINE...BS
HYDROLOGY...BC
Hazardous weather outlook, Aug 6, 3:15 AM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
415 AM EDT WED AUG 6 2008
CTZ005>012-NJZ002>006-011-NYZ067>081-070815-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
415 AM EDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-070815-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
415 AM EDT WED AUG 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Special weather statement, Aug 6, 4:15 AM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
515 AM EDT WED AUG 6 2008
CTZ005-009-NJZ002>004-NYZ067>071-061300-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
515 AM EDT WED AUG 6 2008
...OCCASIONAL HEAVY RAIN FOR THE MORNING COMMUTE...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK THIS MORNING.
SOME OF THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS THAT
WILL RESULT IN PONDING OF WATER ON HIGHWAYS...AND ACCUMULATION OF
WATER IN AREAS WITH POOR DRAINAGE.
AN INCH OF RAIN IS POSSIBLE THROUGH 9 AM...WITH LOCALLY UP TO ONE
AND A HALF INCHES IN HEAVIER DOWNPOURS.
MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL THIS MORNING...AND
REDUCE SPEED IN AREAS OF HEAVY RAIN TO AVOID HYDROPLANING.
BAS
Special weather statement, Aug 6, 4:23 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
523 AM EDT WED AUG 6 2008
CTZ005-009-NJZ002>004-NYZ067>071-061300-
NORTHERN FAIRFIELD-SOUTHERN FAIRFIELD-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
SOUTHERN WESTCHESTER-
523 AM EDT WED AUG 6 2008
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS
NORTHEASTERN NEW JERSEY...SOUTHEASTERN NEW YORK...AND SOUTHWESTERN
CONNECTICUT THIS MORNING. SOME OF THE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINS THAT WILL RESULT IN PONDING OF WATER ON
HIGHWAYS...AND ACCUMULATION OF WATER IN AREAS WITH POOR DRAINAGE.
AN INCH OF RAIN IS POSSIBLE THROUGH 9 AM...WITH LOCALLY UP TO ONE
AND A HALF INCHES IN HEAVIER DOWNPOURS.
MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL THIS MORNING...AND
REDUCE SPEED IN AREAS OF HEAVY RAIN TO AVOID HYDROPLANING.
Flash Flood, Bergen
- When
- August 6, 6:00 AM EST to 7:00 AM EST
- Where
- Bergen County, 0.39 mi W of Bogota to 0.35 mi SSW of Bogota
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 40.870, -74.037
New Bridge Rd., the south end of River Rd., the south end of Boulevard and Reichelt Roads; all in New Milford, were closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 6 to 8, 20082 deaths · 1 event
- Flash Flooding and Flood in Vermont, August 6, 2008$1.1 million · 5 events
- Damaging Wind in New Jersey, August 6, 2008$335,000 · 78 kt wind · 1 event
- Damaging Winds in South Carolina, August 6, 2008$80,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in Massachusetts, August 6, 2008$68,000 · 50 kt wind · 9 events
- Flash Flooding in Colorado, August 6, 2008$95,000 · 2 events
- Hail and Damaging Winds in Tennessee, August 6, 2008$54,000 · 70 kt wind · 13 events
- Damaging Wind in Wisconsin, August 6, 20084 injured · $20,000 · 50 kt wind · 1 event
- Flash Flood and Damaging Winds in Arizona, August 6, 2008$31,000 · 56 kt wind · 3 events
- Lightning Strike in Colorado, August 6, 2008$30,000 · 1 event
- Flash Flooding and Damaging Winds in Colorado, August 6 to 8, 2008$12,000 · 65 kt wind · 6 events
- Flash Flooding in Utah, August 6 to 8, 20088 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130559.